Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 245, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2016, 10:44 PM CDT for Custer County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 10:44 PM CDT (03:44 UTC)
- Expired
- Jul 28, 2016, 11:15 PM CDT
- In force
- 31 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:02 PM CDT | TSTM WND GST 60 | Mason City, NE | IN ADDITION TO THE STRONG WINDS...VERY HEAVY RAIN...WITH OVER 1 INCH FALLING IN A SHORT AMOUNT OF TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
229
WUUS53 KLBF 290344
SVRLBF
NEC041-290415-
/O.NEW.KLBF.SV.W.0245.160729T0344Z-160729T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1044 PM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
* UNTIL 1115 PM CDT
* AT 1044 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MASON
CITY... OR 20 MILES SOUTHEAST OF BROKEN BOW...MOVING SOUTH AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MASON CITY...GAVIN SIDING AND BLOCK HILL BASIN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 299 AND 307.
HIGHWAY 92 BETWEEN MILE MARKERS 302 AND 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4105 9930 4129 9935 4134 9920 4105 9921
TIME...MOT...LOC 0344Z 339DEG 23KT 4126 9929
HAIL...1.25IN
WIND...60MPH
$$
TAYLOR2 follow-up statements
761
WWUS53 KLBF 290356
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1056 PM CDT THU JUL 28 2016
NEC041-290415-
/O.CON.KLBF.SV.W.0245.000000T0000Z-160729T0415Z/
CUSTER NE-
1056 PM CDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...
AT 1055 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MASON
CITY...OR 24 MILES SOUTHEAST OF BROKEN BOW...MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...GAVIN SIDING AND BLOCK HILL BASIN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 299 AND 307.
HIGHWAY 92 BETWEEN MILE MARKERS 302 AND 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4105 9930 4129 9935 4134 9920 4105 9921
TIME...MOT...LOC 0355Z 341DEG 23KT 4119 9927
HAIL...1.00IN
WIND...60MPH
$$
TAYLOR113
WWUS53 KLBF 290408
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1108 PM CDT THU JUL 28 2016
NEC041-290417-
/O.EXP.KLBF.SV.W.0245.000000T0000Z-160729T0415Z/
CUSTER NE-
1108 PM CDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY
WILL EXPIRE AT 1115 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.
LAT...LON 4105 9930 4129 9935 4134 9920 4105 9921
TIME...MOT...LOC 0405Z 339DEG 23KT 4119 9927
$$
TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:19 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 28, 7:19 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service North Platte NE 719 PM CDT THU JUL 28 2016 ...Updated Aviation section... .SHORT TERM...(This evening through Friday) Issued at 205 PM CDT Thu Jul 28 2016 At 20z a large complex of elevated showers and storms was pushing southeast through southwest and into south central Nebraska, along and north of a tight mid-level thermal axis extending from the Panhandle into northeast Colorado and northwest Kansas. As a result of the multiple rounds of convection so far today the corridor of strongest instability has been pushed just south and west of the forecast area, which lowers confidence in the severe potential for the remainder of the day. Additional shower and thunderstorm activity has been noted across north central Nebraska and northwestward into western South Dakota, just ahead of a mid-level shortwave trough diving southeast out of Montana. Visible satellite also shows clearing skies across much of western Nebraska in the wake of the thunderstorm activity. A few hours of sunshine through peak heating may be enough to build up enough instability to sustain and possibly generate more convection, which is supported by some of the latest hi-res model runs. This will keep chance POPs in the forecast across much of the CWA through remainder of the afternoon and into the evening hours. Strong deep layer shear will promote the potential for a few strong to severe storms, however meager instability will likely limit the overall threat. Areas of fog are possible late tonight and continue into early tomorrow morning on the higher terrain of western Nebraska and eastward into the Platte River Valley in Lincoln County. Forecast soundings show the fog dissipating between 12-15z. Northwest flow aloft and an active weather period continues tomorrow. The convective setup is a bit ambiguous as it is tough to identify any baroclinic zones to serve as foci for convective initiation. However, SBCAPE between 500-1000 J/kg should be sufficient to fire off at least isolated convection, especially if any remnant outflow boundaries from today's activity remain in the area. Left the CWA in slight chance POPs through the afternoon period due to the high amount of forecast uncertainty. .LONG TERM...(Friday night through Thursday) Issued at 205 PM CDT Thu Jul 28 2016 Long term trends are consistent again today. Will use a blend of NAM and GFS for mid term and ECMWF and GFS for long term solutions. Friday night as upper wave moves across northern plains isolated to scattered thunderstorms to develop in the Nebraska panhandle and then spread east over night in fast northwest flow. This area of convection will be aided by upslope flow and a weak low level jet. Ongoing precipitation Saturday morning over north central zones as upper wave moves east. Temperatures rebound into the low to mid 80s as upper closed low over southwest Canada helps to sharpen ridge into the northern plains. Highs in the upper 80s to low 90s on Sunday as a warm front moves across western Nebraska. Warm front will be a focus for thunderstorm development Sunday night and then front that is being pushed through by upper closed low over south central Canada on Monday. Cooler Canadian air will follow in the wake of the aforementioned upper low on Tuesday night Wednesday. Highs falling back into the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 715 PM CDT Thu Jul 28 2016 Isolated and scattered convection across south central SD and north central NE. Current thinking: Thunderstorms and rain showers will continue to push southeast though mainly north central NE tonight. May see a few isolated thunderstorms & showers develop across central NE/western NE, however, confidence is low. Gusts near to/exceeding 30 mph and locally heavy rainfall are possible with these showers and thunderstorms. Patchy/areas of fog possible overnight, especially in climo prone areas. Fog development is anticipated to occur after 8 UTC with dissipation occurring between 12-14 UTC. As such, mentioned MVFR vis in TAFs at this time but will need to monitor as the night progresses to stay on top of trends. Tomorrow: Slight chances for showers and thunderstorms across much of the forecast area. Confidence is low to place anything in the TAFs at this point. This is attributable to overall likelihood, uncertainty and the capability to key on organized vs. unorganized convection right now. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Martin LONG TERM...Power AVIATION...ET
Hazardous weather outlook, Jul 28, 3:24 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT THU JUL 28 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-292030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 324 PM CDT THU JUL 28 2016 /224 PM MDT THU JUL 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND INTO TONIGHT. SOME OF WHICH MAY BE STRONG TO SEVERE...MAINLY IN FAR SOUTHWEST NEBRASKA. THE PRIMARY THREATS WITH ANY SEVERE ACTIVITY WILL BE LARGE HAIL AND STRONG WIND GUSTS. THE THREAT FOR SEVERE WEATHER WILL LIKELY DIMINISH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE FRIDAY AND THROUGH EARLY NEXT WEEK. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING GENERALLY ALONG AND NORTH OF A LINE FROM CHAPPELL TO BURWELL. OTHERWISE THE THREAT FOR SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MARTIN
In the hours before
Local storm report, Jul 28, 4:45 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN HAYES CENTER 40.51N 101.02W
07/28/2016 M0.76 INCH HAYES NE PUBLIC
TOTAL RAINFALL AMOUNT.
&&
ETSpecial weather statement, Jul 28, 6:33 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT THU JUL 28 2016
NEZ006-008-009-290015-
KEYA PAHA NE-BROWN NE-ROCK NE-
633 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEYA PAHA...
NORTHEASTERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 715 PM CDT...
AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF NORDEN...OR 12 MILES SOUTHWEST OF SPRINGVIEW...
MOVING SOUTHEAST AT 5 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH RIVER TRAIL...MEADVILLE...ANTELOPE PEAK...KELLER PARK STATE
RECREATION AREA...PINE GLEN STATE WILDLIFE REFUGE AND BOBCAT STATE
WILDLIFE MANAGEMENT AREA.
THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 195 AND 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4274 10010 4285 9994 4266 9950 4255 9970
4257 9990
TIME...MOT...LOC 2332Z 324DEG 12KT 4273 9995
JACOBSSpecial weather statement, Jul 28, 8:25 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 825 PM CDT THU JUL 28 2016 NEZ026-027-290215- LOUP NE-BLAINE NE- 825 PM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLAINE...NORTHERN CUSTER AND WESTERN LOUP COUNTIES UNTIL 915 PM CDT... AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BREWSTER...MOVING SOUTH AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALMERIA AND ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4174 9977 4204 9981 4208 9958 4174 9942 TIME...MOT...LOC 0125Z 347DEG 16KT 4200 9968 JACOBS
Special weather statement, Jul 28, 9:10 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT THU JUL 28 2016
NEZ027-038-290300-
LOUP NE-CUSTER NE-
910 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL LOUP COUNTIES UNTIL 1000 PM CDT...
AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF TAYLOR...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TAYLOR...SARGENT...COMSTOCK...WEISSERT...ROUND VALLEY...
BIG OAK CANYON...WALWORTH...WESCOTT AND DIVIDE HILL.
THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 103 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4142 9947 4179 9963 4186 9947 4160 9921
4154 9921
TIME...MOT...LOC 0210Z 330DEG 18KT 4178 9953
JACOBSLocal storm report, Jul 28, 9:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
951 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL 7 W SARGENT 41.64N 99.51W
07/28/2016 M1.50 INCH CUSTER NE PUBLIC
PEA TO PING PONG BALL SIZE HAIL.
&&
SJACOBSSpecial weather statement, Jul 28, 10:12 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT THU JUL 28 2016
NEZ038-290400-
CUSTER NE-
1012 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER COUNTY UNTIL
1100 PM CDT...
AT 1012 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WEISSERT...OR 13 MILES EAST OF BROKEN BOW...MOVING SOUTH AT 25
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANSLEY...MASON CITY...WESTERVILLE AND GAVIN SIDING.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 183 BETWEEN MILE MARKERS 85 AND 104.
HIGHWAY 2 BETWEEN MILE MARKERS 291 AND 307.
HIGHWAY 92 BETWEEN MILE MARKERS 300 AND 308.
LAT...LON 4114 9932 4135 9947 4149 9944 4148 9921
4140 9921 4139 9920 4113 9921
TIME...MOT...LOC 0312Z 341DEG 22KT 4145 9938
TAYLORThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:25 PM CDT | Special Weather Statement | LBF | Loup | 50 min |
| Jul 28, 8:50 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 25 min |
| Jul 28, 9:10 PM CDT | Special Weather Statement | LBF | Loup | 50 min |
| Jul 28, 9:28 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Jul 28, 10:12 PM CDT | Special Weather Statement | LBF | Sherman | 48 min |
| Jul 29, 4:02 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Keith | 73 min |
| Jul 29, 5:15 PM CDT | Special Weather Statement | LBF | Sheridan | 45 min |
| Jul 29, 5:30 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 30 min |
| Jul 29, 5:52 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 23 min |
| Jul 29, 6:00 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 30 min |
| Jul 29, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| Jul 29, 6:30 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 30 min |
| Jul 29, 6:43 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.